Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 7, 2018, 3:29 AM EDT. It took effect at Jul 7, 2018, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2018, 3:29 AM EDT (07:29 UTC)
- In effect from
- Jul 7, 2018, 8:00 AM EDT
- Expired
- Jul 8, 2018, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
330 WHUS42 KMHX 070729 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 329 AM EDT Sat Jul 7 2018 ...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY... .The combination of moderate to strong northeast winds and building swell will lead to a high risk of rip currents north of Cape Hatteras today. NCZ103-080000- /O.NEW.KMHX.BH.S.0015.180707T1200Z-180708T0000Z/ Outer Banks Dare- 329 AM EDT Sat Jul 7 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 8 AM EDT this morning through this evening. * HAZARDS...A high risk of rip currents. * LOCATIONS...Beaches north of Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:30 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
340 WHUS42 KMHX 071936 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 336 PM EDT Sat Jul 7 2018 ...ROUGH SURF AND HIGH RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS THROUGH SUNDAY. .The combination of moderate to strong northeast winds and continued swell will lead to rough seas and a high risk of rip currents north of Cape Hatteras through Sunday. NCZ103-080930- /O.NEW.KMHX.SU.Y.0008.180707T1936Z-180709T0000Z/ /O.EXT.KMHX.BH.S.0015.000000T0000Z-180709T0100Z/ Outer Banks Dare- 336 PM EDT Sat Jul 7 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY NORTH OF CAPE HATTERAS... ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING NORTH OF CAPE HATTERAS... The National Weather Service in Newport/Morehead City has issued a High Surf Advisory, which is in effect until 8 PM EDT Sunday. * HAZARDS...A high risk of rip currents, along with rough surf conditions and possible minor beach erosion. * LOCATIONS...Beaches north of Cape Hatteras. * SURF HEIGHT...4 TO 8 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 and 10 PM this evening and between 9 and 10 AM Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
241 WHUS42 KMHX 080721 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 321 AM EDT Sun Jul 8 2018 ...ROUGH SURF AND A HIGH THREAT OF RIP CURRENTS EXPECTED NORTH OF CAPE LOOKOUT TODAY... .The combination of moderate to strong northeast winds and continued swell will lead to rough seas and a high risk of rip currents north of Cape Lookout today. NCZ103-090000- /O.EXT.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/ /O.CON.KMHX.SU.Y.0008.000000T0000Z-180709T0000Z/ Outer Banks Dare- 321 AM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...A high risk of rip currents, along with rough surf conditions, dangerous shore break, and possible minor beach erosion. * LOCATIONS...All beaches. * SURF HEIGHT...5 to 8 feet north of Cape Hatteras, and 4 to 6 feet south of Cape Hatteras. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 9 and 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$ NCZ095-104-090000- /O.EXB.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/ Carteret-Outer Banks Hyde- 321 AM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through this evening. * HAZARDS...A high risk of rip currents and dangerous shorebreak. * LOCATIONS...Beaches from Cape Lookout to Ocracoke. * SURF HEIGHT...4 to 6 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 9 and 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
067 WHUS42 KMHX 090026 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 826 PM EDT Sun Jul 8 2018 ...DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH MONDAY... .Strong winds and rough seas associated with Tropical Storm Chris will bring dangerous surf conditions, including a high rip current risk, dangerous shore break and strong longshore currents along eastern North Carolina beaches on Monday. The dangerous surf conditions will likely continue into the middle of the week. NCZ103-091230- /O.EXP.KMHX.SU.Y.0008.000000T0000Z-180709T0000Z/ /O.EXP.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/ /O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/ Outer Banks Dare- 826 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... ...HIGH SURF ADVISORY HAS EXPIRED... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Monday evening. * HAZARDS...A high risk of rip currents, dangerous shore break, and strong longshore currents. * LOCATIONS...All beaches. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1030 AM Monday morning. * SURF HEIGHT...4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ095-104-091230- /O.EXP.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/ /O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/ Carteret-Outer Banks Hyde- 826 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Monday evening. * HAZARDS...A high risk of rip currents and strong longshore currents. * LOCATIONS...All beaches. * SURF HEIGHT...3 to 5 feet. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1030 AM Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ098-091230- /O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/ Onslow- 826 PM EDT Sun Jul 8 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Monday evening. * HAZARDS...A high risk of rip currents and strong longshore currents. * LOCATIONS....All beaches. * TIMING AND TIDES...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1030 AM Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 7, 3:29 AM EDT, 0 minutes earlier.
Area forecast discussion, Jul 7, 3:29 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
329 AM EDT Sat Jul 7 2018
.SYNOPSIS...
Tropical Depression Three will meander off the southeast coast
for the next several days before moving off to the northeast by
midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 255 AM Sat...Low lvl flow now mainly NNE over region as
beginning to see grdnt tighten between TD3 to the SE and high
pres to the N. Moisture remains fairly high over the area
however rdr shows precip just about over with bulk of models
well overdone with QPF. Will keep pops fairly low thru the morn
then increase this aftn espcly srn and ern tier where moisture a
bit higher and may see some weak instab develop. Plenty of
clouds and NNE flow will keep temps cooler with low to mid 80s
expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 255 AM Sat...TD3 will remain to the SE with best moisture
along the coast. Will cont with good chc pops cst tapering to
slight chc to no pop far NW. Some what drier air will push into
the inland sections allowing lows to drop into the 65 to 70 dgr
range. Low to mid 70s will cont coast with gusty NE winds.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Sat...Main feature through mid week will be TD 3,
which is forecast to slowly meander off the SE coast.
Sunday through Tuesday...TD 3 is forecast to strengthen and
slowly meander off the SE coast into Monday before finally
lifting NE Tuesday. Some uncertainty remains regarding the
intensity of the system and exact track, which will impact the
forecast specifics. It still looks like the system will remain
far enough east to keep the strongest winds well off the coast,
though a jog to the west and areas along the immediate coast
could see some stronger wind gusts develop. Most models keep the
system well offshore, though the NAM/HWRF/UKMET/CMC bring it
closer to the NC coast. At this time it still looks like the
main impacts from TD 3 will limited to areas along the immediate
coast. Expect an enhanced rip current threat this weekend into
early next week, as well as rough surf for the beaches. Some
ocean overwash and minor erosion will be possible for the Outer
Banks. Interested parties should continue to monitor this system
over the next few days.
Highs in the low to mid 80s Sunday, warming a few degrees Monday
and Tuesday. Could see isolated to scattered showers along the
coast in the outer rainbands, and will keep sc to low chance
pops.
Wednesday through Friday...TD is forecast to lift quickly NE
Tuesday night and Wed, along with any lingering impacts. Upper
trough moves into the area, and models try to show a weak front
pushing into the area Thursday. Increasing precip chances and
will keep sc to low chance pops. Temps near climo through the
period, in the upper 80s to low 90s. Models also trying to show
lingering Beryl lifting well offshore of the SE coast Thu and
Fri, which could lead to additional rip current concerns for the
beaches.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Tonight/...
As of 1230 AM Sat...Looks like area closer to cst will see
mainly VFR thru today with some periods of MVFR poss at times
espcly when shra increase this aftn. Over the inland tier mdls
show cigs lowering and will likely see some MVFR cigs develop
late tonight and cont in that range much of the day. Tonight
most guidance shows MVFR cigs over much of the region with best
chc of precip closer to coast with Trop Depression 3 cont
offshore.
Long Term /Sunday through Wednesday/...
As of 330 AM Sat...Sub-VFR conditions could lingering into
early Sun, then improving to pred VFR through mid week.
&&
.MARINE...
Short Term /through Tonight/...
As of 255 AM Sat...Flow now mainly NNE and shld see steady
increase in winds thru morn as grdnt tightens between Trop
Depression Three to the SE and high pres to the N. Winds shld
reach 15 to 25 kts most wtrs by later today and expanded SCA to
cover srn tier later this aftn. Little change in grdnt tonight
as TD3 moves little...expect cont NE winds 15 to 25 kts. Seas
will build to 5 to 7 feet today and shld cont near that thru
the night with poss some 8 footers nrn tier.
Long Term /Sunday through Wednesday/...
As of 330 AM Sat...The main feature late weekend into early
next week will be TD 3, which is forecast to slowly meander off
the SE coast. Current NHC track shows TD strengthening, then
lingering off the SE coast into Monday before finally lifting NE
Tuesday. Some uncertainty remains regarding the intensity of
the system and exact track, which will impact the forecast
specifics. It still looks like the system will remain far enough
east to keep the strongest winds out of our waters, though a
slight jog to the west and coastal waters could see TS force
wind gusts. SCAs currently out for the waters and sounds
through early next week, and may need to be extended depending
on how the TD evolves. Gusty NE winds will continue Sunday,
15-25 kt, diminishing to 15-20 kt Mon. Seas will peak at 5-8 ft
north of Hatteras Sunday, and 4-7 ft south diminishing about a
foot or so Monday. Winds become more S/SW late Tue and Wed with
seas slowly subsiding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ103.
MARINE...Small Craft Advisory from 3 PM this afternoon to 10 PM EDT
Sunday for AMZ135.
Small Craft Advisory from 10 AM this morning to 6 PM EDT
Sunday for AMZ130-131.
Small Craft Advisory from 3 PM this afternoon to 2 PM EDT
Tuesday for AMZ152-154.
Small Craft Advisory from 6 PM this evening to 7 AM EDT Monday
for AMZ156-158.
Small Craft Advisory from 10 AM this morning to 5 AM EDT
Tuesday for AMZ150.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CQD
AVIATION...RF/CQD
MARINE...RF/CQDHazardous weather outlook, Jul 7, 3:27 AM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 327 AM EDT Sat Jul 7 2018 NCZ029-044>047-079>081-090>094-080730- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 327 AM EDT Sat Jul 7 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-080730- Outer Banks Dare- 327 AM EDT Sat Jul 7 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty northeast winds associated with Tropical Depression Three will lead to rough surf with an enhanced threat of rip currents into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-080730- Carteret-Onslow-Outer Banks Hyde- 327 AM EDT Sat Jul 7 2018 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty northeast winds associated with Tropical Depression Three will lead to rough surf with an enhanced threat of rip currents into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:07 PM EDT | Special Weather Statement | MHX | Beaufort | 38 min |
| Jul 7, 3:36 PM EDT | High Surf Advisory | MHX | 28 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.